Lightning, Park
- When
- June 26, 12:00 PM MST to June 28, 12:00 PM MST
- Where
- Park County, 10 mi E of Guffey
- Property damage
- $10,000
- Crop damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 38.750, -105.344
Lightning sparked a fire east of Guffey, in Park County. The combination of dry conditions and gusty winds allowed the fire to spread.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Lightning sparked a fire east of Guffey, in Park County. The combination of dry conditions and gusty winds allowed the fire to spread. It eventually consumed 1,115 acres. A shed and a camper trailer were also lost in the blaze.
Severe thunderstorms produced several small landspout tornadoes in Washington County, and intense thunderstorm winds in Elbert County. In Weld County near Frederick, strong winds from a dry microburst snapped three utility poles, and downed electrical lines. As a result, a small fire was started near Interstate 25 and State Highway 52. The fire damaged irrigation equipment in a nearby field and some power poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 26, 1:45 AM MST, 10 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 AM MDT THU JUN 26 2008 .SHORT TERM...A FLAT UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA WITH WEAK FLOW ALOFT. 850-700 MB TEMPS ARE FCST TO RISE AROUND 3 DEGREES C TODAY SO AFTN HIGHS OVER NERN CO SHOULD RISE WELL INTO THE 90S. AS FAR AS CONVECTION CAN FIND NO FEATURE ALOFT TO ENHANCE TSTM DEVELOPMENT HOWEVER SOME WEAK UPPER LEVEL DIVERGENCE IS FCST OVER THE AREA FROM LATE AFTN INTO THE EVENING HOURS. FCST SOUNDINGS SHOW INVERTED V SO EXPECT ISOLD-WDLY SCT HIGH BASED STORMS OVER THE HIGHER TERRAIN AND ALONG THE FRONT RANGE THIS AFTN INTO THE EARLY EVENING HOURS WITH GUSTY WINDS AND LIGHTNING BUT LITLE RAINFALL. OVER THE PLAINS LOW LEVEL MOISTURE MAY NOT MIX OUT AS MUCH EAST OF NEW RAYMER TO LAST CHANCE LINE SO TSTMS IN THESE AREAS MAY PRODUCE MDT TO HEAVY RAINFALL...HAIL AND GUSTY WINDS FROM LATE AFTN THRU THE EVENING HOURS. .LONG TERM...COOLER AIR WILL DROP INTO NORTHEASTERN COLORADO ON FRIDAY BEHIND THE SHORTWAVE DROPPING ACROSS THE PLAINS. MODELS...ESPECIALLY GFS...ARE SHOWING THIS TROUGH TO LOWER HEIGHTS OVER THE PLAINS A BIT MORE KEEPING COOL AIR MORE FIRMLY IN PLACE ON SATURDAY AND PERHAPS EVEN ON SUNDAY. MEANWHILE THE RIDGE WILL BE BUILDING UPSTREAM WITH WARM ADVECTION ALOFT BY SATURDAY. MAIN EFFECT WILL BE TO STABILIZE THE PLAINS...THOUGH THERE WILL BE MORE MOISTURE. THIS PATTERN WILL FAVOR THE INTERSECTION OF MOISTURE AND WARMTH IN AND NEAR THE FOOTHILLS. LOOKS LIKE TEMPERATURES WILL BE CLOSE ENOUGH THAT I ADDED LOW EVENING POPS TO THE PLAINS. WITH THE RICHER MOISTURE AND DECENT SHEAR THERE IS SOME RISK OF SEVERE STORMS...THOUGH THE THREAT MAY BE HIGHEST IN THE FOOTHILLS OR IMMEDIATELY ADJACENT. SATURDAY WILL PROBABLY SEE MORE WARMING ALOFT THAN AT THE SURFACE...MODEL SOUNDINGS STILL A LITTLE COOLER THAN WHAT WE HAVE FORECAST...SO I TRIMMED A COUPLE MORE DEGREES. ECMWF CONTINUES TO SHOW MORE RIDGING OVER THE HIGH PLAINS ON SUNDAY WHILE THE GFS IS KEEPING THE HEIGHTS LOWER ON THE BACK SIDE OF THE EASTERN TROUGH. CURRENT FORECAST LOOKS LIKE A DECENT COMPROMISE IN THE SUNDAY/MONDAY TIMEFRAME...IF THE ECMWF IS RIGHT IT WILL BE WARMER. CONTINUED RELATIVELY DRY BUT HARD TO RULE OUT STORMS THIS FAR IN ADVANCE...WITH LIGHT WESTERLY FLOW ALOFT SEVERE THREAT SHOULD BE LOW FROM SATURDAY ON. && .AVIATION...VFR TODAY THRU TONIGHT. ISOLD HIGH BASED TSTMS COULD AFFECT THE AIRPORTS FROM 21Z-01Z WITH GUSTY OUTFLOW WINDS POSSIBLE. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RPK/CMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1048 AM MDT THU JUN 26 2008 COZ030>051-271200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1048 AM MDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS OVER THE OUTLOOK AREA. INITIAL DEVELOPMENT WILL BE OVER THE MOUNTAINS WITH STORMS THEN MOVING GENERALLY EASTWARD. CONDITIONS ALOFT AND IN THE MOUNTAINS HAVE CHANGED LITTLE FROM YESTERDAY. HOWEVER...LOW LEVEL MOISTURE IS JUST A BIT MORE PLENTIFUL ON THE PLAINS THAN WAS THE CASE YESTERDAY... GIVING RISE TO A SLIGHTLY BETTER CHANCE OF SEEING SOME RAIN FROM THE STORMS THERE. THE MOISTURE IS MOST PLENTIFUL OVER THE FAR EASTERN PLAINS AND IS PROBABLY SUFFICIENT ENOUGH TO KEEP AT LEAST A SMALL THREAT OF A SEVERE STORM OR TWO ROUGHLY EAST OF A LINE FROM ABOUT FORT MORGAN TO LIMON. LARGE HAIL WOULD BE THE PRIMARY THREAT FROM ANY SEVERE STORMS THAT HAPPEN TO DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR MUCH OF THE FORECAST AREA THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ET/RJK
The Pueblo radar (KPUX), 106 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
2 tornado, 1 lightning, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.
A small tornado touched down but did no damage.
A small tornado touched down briefly but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122478, 122464, 108901, 108897, 109454.